Alert archive / Oregon / Gale Warnings in 2021

Gale Warning 4, NWS Portland, OR

January 7, 2021

NWS Portland, OR issued this gale warning at Jan 7, 2021, 2:39 AM PST. It took effect at Jan 7, 2021, 7:00 PM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2021, 2:39 AM PST (10:39 UTC)
In effect from
Jan 7, 2021, 7:00 PM PST
Expired
Jan 8, 2021, 2:37 AM PST
In force
8 hr
Issued by
NWS Portland, OR

The text

As transmitted.

753 
WHUS76 KPQR 071039
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
239 AM PST Thu Jan 7 2021

PZZ250-255-072345-
/O.EXT.KPQR.SC.Y.0004.000000T0000Z-210109T0000Z/
/O.CAN.KPQR.GL.A.0002.210107T2100Z-210108T1800Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
239 AM PST Thu Jan 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST FRIDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 
  15 to 20 feet at 18 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...Until 4 PM PST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ270-275-072345-
/O.EXT.KPQR.SC.Y.0004.000000T0000Z-210108T0300Z/
/O.UPG.KPQR.GL.A.0002.210107T2100Z-210108T1800Z/
/O.NEW.KPQR.GL.W.0004.210108T0300Z-210108T1200Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
239 AM PST Thu Jan 7 2021

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST
FRIDAY...

* WHAT...For the Gale Warning, south winds 25 to 30 kt with gusts
  up to 40 kt and seas 14 to 18 feet at 17 seconds expected. 

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...Gale Warning, from 7 PM this evening to 4 AM PST Friday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-072345-
/O.EXT.KPQR.SC.Y.0210.000000T0000Z-210108T1200Z/
Columbia River Bar-
239 AM PST Thu Jan 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST FRIDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Seas 13 to 15 ft through Thursday evening, 
    then building to 14 to 16 ft through Friday morning. 

  - FIRST EBB...around 1130 AM Thu. Seas near 16 ft with 
    breakers likely. 

  - SECOND EBB...around 1145 PM Thu. Seas near 17 ft with 
    breakers likely. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 4 AM PST Friday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
3 follow-up statements
660 
WHUS76 KPQR 072242
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
242 PM PST Thu Jan 7 2021

PZZ270-275-080900-
/O.CON.KPQR.SC.Y.0004.000000T0000Z-210108T0300Z/
/O.EXT.KPQR.GL.W.0004.210108T0300Z-210108T0900Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
242 PM PST Thu Jan 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING...
...GALE WARNING NOW IN EFFECT FROM 7 PM THIS EVENING TO 1 AM PST
FRIDAY...

* WHAT...For the Small Craft Advisory, southeast winds 15 to 20 kt
  with gusts up to 30 kt and seas 13 to 16 feet at 15 seconds. For
  the Gale Warning, south winds 25 to 30 kt with gusts up to 45 
  kt and seas 14 to 18 feet at 17 seconds expected.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...Small Craft Advisory, until 7 PM PST this evening. Gale 
  Warning, from 7 PM this evening to 1 AM PST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-081145-
/O.EXT.KPQR.SC.Y.0210.000000T0000Z-210109T0000Z/
Columbia River Bar-
242 PM PST Thu Jan 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST FRIDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Seas 11 to 13 ft through tonight, building to
    13 to 15 ft through Friday night, then subsiding to 9 to 11 
    ft Saturday.

  - FIRST EBB...around 1145 PM Thursday. Seas near 15 ft with 
    breakers likely.

  - SECOND EBB...around 1230 AM Friday. Seas near 16 ft with 
    breakers likely. 

  - THIRD EBB...around 1 AM Saturday. Seas near 14 ft with
    breakers likely. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 4 PM PST Friday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

PZZ250-255-081145-
/O.CON.KPQR.SC.Y.0004.000000T0000Z-210109T0000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
242 PM PST Thu Jan 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 12 to 17 feet at 17 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...Until 4 PM PST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
136 
WHUS76 KPQR 080837
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
1237 AM PST Fri Jan 8 2021

PZZ270-275-081100-
/O.EXT.KPQR.GL.W.0004.000000T0000Z-210108T1100Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
1237 AM PST Fri Jan 8 2021

...GALE WARNING NOW IN EFFECT UNTIL 3 AM PST EARLY THIS MORNING...

* WHAT...South winds 20 to 30 kt with gusts up to 45 kt and seas 
  17 to 19 feet at 17 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...Until 3 AM PST early this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-255-082145-
/O.CON.KPQR.SC.Y.0004.000000T0000Z-210109T0000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
1237 AM PST Fri Jan 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and seas 
  14 to 19 feet at 17 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ210-082145-
/O.CON.KPQR.SC.Y.0210.000000T0000Z-210109T0000Z/
Columbia River Bar-
1237 AM PST Fri Jan 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Seas 11 to 13 ft through tonight, building 
    to 13 to 15 ft through Friday night, then subsiding to 9 
    to 11 ft Saturday. 

  - FIRST EBB...around 1145 PM Thursday. Seas near 15 ft with 
    breakers likely. 

  - SECOND EBB...around 1230 AM Friday. Seas near 16 ft with 
    breakers likely. 

  - THIRD EBB...around 1 AM Saturday. Seas near 14 ft with 
    breakers likely. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
873 
WHUS76 KPQR 081037
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
237 AM PST Fri Jan 8 2021

PZZ270-275-082345-
/O.CAN.KPQR.GL.W.0004.000000T0000Z-210108T1100Z/
/O.NEW.KPQR.SC.Y.0005.210108T1037Z-210109T1900Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
237 AM PST Fri Jan 8 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM PST SATURDAY...

* WHAT...Seas 16 to 21 feet at 17 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...Until 11 AM PST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ250-255-082345-
/O.EXT.KPQR.SC.Y.0004.000000T0000Z-210109T1900Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
237 AM PST Fri Jan 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PST SATURDAY...

* WHAT...South wind 15 to 25 kt early shifting to west and easing.
  Seas 14 to 19 feet at 17 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...Until 11 AM PST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ210-082345-
/O.EXT.KPQR.SC.Y.0210.000000T0000Z-210109T1400Z/
Columbia River Bar-
237 AM PST Fri Jan 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PST SATURDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Seas 12 ft building to 15 to 18 ft in the 
    morning, subsiding 13 to 15 ft this evening, then to 9 to 
    11 ft Saturday. 

  - FIRST EBB...around 1230 PM Friday. Seas near 20 ft with 
    breakers likely. 

  - SECOND EBB...around 1 AM Saturday. Seas near 17 ft with 
    breakers likely. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 6 AM PST Saturday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Jan 6, 8:27 PM PST, 6 hours 12 minutes earlier.

Area forecast discussion, Jan 6, 8:27 PM PST, 6 hours 12 minutes before
Area Forecast Discussion...Updated
National Weather Service Portland OR
827 PM PST Wed Jan 6 2021

.SYNOPSIS...A series of fronts will continue to move in off the
Pacific through the next week, with systems generally approaching
every 24 to 36 hours. Rain and Cascade snow showers will decrease
Wed night. After a mostly dry day Thursday with offshore flow, the
next system is set to move through Thursday night and Friday.
Another dry day expected to follow on Saturday.

&&

.SHORT TERM...Tonight through Saturday...Low pressure over NW Oregon
has been slow to move out of the area this evening, with a weak low
center drifting E-NE near Aurora and moving into the north Oregon
Cascade foothills as of 640 PM this evening. A band of heavier rain
developed over the central northern Willamette Valley this afternoon,
resulting in a quick half inch of rain across much of that area. As
the low moves into the Cascades, expect a decent burst of snow above
3500-4500 feet (lowest north) this evening. As such, we decided to
extend the Winter Wx Advisory until 10 PM, and we expanded it to
cover the S WA Cascades. We're not expecting a widespread 6-inch snow
event in the S WA Cascades, but the persistent banding now over Clark
and southern Skamania County will lead to 1-2" per hour snowfall
rates for elevations above 3500-4000'. Rain and Cascades snow should
taper off later tonight as the weak surface low and its upper level
shortwave move east of the Cascades. Remainder of short/long term
discussions are unchanged from this afternoon's issuance.  Weagle

A transitory shortwave ridge moves over the region by Thu morning in
between split flow aloft which will likely support dry weather
through the day. Expect some patchy fog to develop Thu morning in
the wind sheltered valleys. As high pressure builds east of the
area, low level offshore flow develops Thursday. Moderate offshore
pressure gradients will set up through the Gorge and peak late Thu
night around -6 mb from KTTD-KDLS. Will likely see gusts reaching
around 40 mph at KTTD.

The progressive pattern continues as another front approaches the
region late Thursday into Friday. A deeper upper trough with some
negative tilt will drive this next system. The latest 12Z/18Z model
runs have come into better agreement of a deepening surface low to
around 980 mb lifting northward toward Haida Gwaii while the
associated cold front moves toward the Pacific Northwest early
Friday. Winds will likely remain more southeasterly along the coast
with wind gusts maxing out around 45 mph. Models are also splitting
the upper level trough energy as the front moves on shore, with one
shortwave lifting north toward Vancouver Island and the southern
wave sliding into northern California. Will likely result in a fast
moving front with lesser rainfall amounts and a few inches of
Cascade snow mainly above 4500 feet. The cooler, deeper trough will
also bring a slight risk of thunder to the coastal areas early
Friday. Showers will quickly follow the front and snow levels dip to
around 3000 feet by Fri afternoon. Another progressive upper ridge
and offshore flow expected Saturday before the next frontal system
approaches.

A few beach hazards will be possible along the coast Friday. Minor
tidal overflow is possible along the south WA and north OR coast
with total tide around 10.5 feet near high tide. Sneaker waves will
also be likely with a westerly swell moving in of over 20 feet at 16
to 17 seconds.

.LONG TERM...Saturday night through Wednesday...The active weather
pattern continues through the weekend and into early next week.
Ensemble means continue to show a mean upper trough over the Pacific
with multiple shortwaves ejecting over the Pacific Northwest.
Deterministic models are in fair agreement of another winter Pacific
front moving across the region sometime late Saturday or Sunday,
with another front following on Monday. With these systems the NBM
shows warming aloft as southerly flow increases and snow levels
anticipated around 5000-7000 feet. At this time rainfall amounts do
not look very significant, until possibly early next week (late
Monday) into midweek next. GEFS and ECMWF ensembles hint at a
possible Atmospheric River event, but there still remains a lot of
uncertainty with the forecast that far out. Even further out, the
WPC cluster analysis indicates a building mean ridge over the
western US by day 7 (ending 00Z Thu).  /DDH

&&

.AVIATION...The front is continuing to move northeast, bringing
periods of heavy rain across the Cascades and through the
Columbia River gorge. Expect a mix of VFR to MVFR conditions
post-frontal with light showers continuing through roughly 09Z
Thursday. Winds will turn southeast after 12Z as a transient
ridge passes. This will bring a colder, drier airmass over the
area early in the morning. Patchy fog is likely with saturated
soils from the passing system. Areas of IFR/LIFR are likely for
KHIO and sites in the central and southern Willamette Valley
between 12-18Z Thursday. VFR conditions are expected after 20Z
across the region. Easterly winds will pick up after 00Z Friday
as the next system approaches the Pac NW.

For detailed regional Pac NW weather information, go online to:
http://weather.gov/zse

KPDX AND APPROACHES...Expect predominantly VFR conditions with
light showers post- frontal. Patchy fog is possible for a few
hours after 12Z. VFR to reestablish after 19Z Thursday. Easterly
winds will pick up after 00Z Friday as the next system approaches
the Pac NW.

&&

.MARINE...Winds gusts below 25 kt and seas around 14 to 16 ft
and are expected to hold in this range through Thursday
afternoon.

The next significant system arrives late Thursday into Friday.
Models continue to work out the details but, the NAM along with
some of the high resolution models like the ARW West and NMM West
have solid gales over all waters Thursday afternoon through and
Friday evening. The GFS, ECMWF and GEM are in better agreement
with the storm tracking further to the northwest which look to
bring marginal gales, with solid small craft winds. The timing
between these groups of models is also different with the NAM
group lingering for a longer period of time when compared to the
GFS group. Given the differences between all the model solutions,
have put up a Gale Watch starting during the late afternoon on
Thursday through Friday morning as the likelihood of gale
conditions within all water is possible.

Seas will also ramp up again with this system. Seas will build
towards 17 to 20 feet through Thursday with a peak expected
Friday of 20 to 23 feet.

Friday evening, expect a period of calmer weather but, will
likely be short lived as the next system will impact the waters
Saturday. /42

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 PM PST this evening for
     Northern Oregon Cascades.

WA...Winter Weather Advisory until 10 PM PST this evening for South
     Washington Cascades.

PZ...Gale Watch from Thursday afternoon through Friday morning for
     coastal waters from Cape Shoalwater WA to Florence OR out
     60 NM.

     Small Craft Advisory until 1 PM PST Thursday for coastal waters
     from Cape Shoalwater WA to Florence OR out 60 NM.

     Small Craft Advisory until 4 PM PST Thursday for Columbia River
     Bar.

&&

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:45 AM PSTWinter Weather AdvisoryPQR23 hr
Jan 7, 2:42 PM PSTBeach Hazards StatementPQR43 hr

Nearby

Gale Warnings in Oregon, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.